Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 258, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 25, 2017, 5:26 PM CDT for 4 counties in Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2017, 5:26 PM CDT (22:26 UTC)
- Expired
- Sep 25, 2017, 6:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 5:50 PM CDT | TSTM WND DMG | 8 S Andrews, TX | A FEW TELEPHONE POLES BLOWN DOWN AND PENNY SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted.
940
WUUS54 KMAF 252226
SVRMAF
TXC003-135-317-329-252330-
/O.NEW.KMAF.SV.W.0258.170925T2226Z-170925T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
526 PM CDT MON SEP 25 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Ector County in western Texas...
Southeastern Andrews County in western Texas...
Northwestern Midland County in western Texas...
West central Martin County in western Texas...
* Until 630 PM CDT
* At 526 PM CDT, a severe thunderstorm was located 11 miles southwest
of Andrews, moving east at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Odessa, Andrews, Mission Dorado, Odessa Schelemeyer Field, North
Cowden and Andrews County Airport.
This includes Interstate 20 between mile markers 122 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3211 10284 3234 10273 3238 10217 3187 10228
TIME...MOT...LOC 2226Z 275DEG 23KT 3219 10267
HAIL...1.50IN
WIND...70MPH
$$
801 follow-up statement
126
WWUS54 KMAF 252307
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT MON SEP 25 2017
TXC317-252314-
/O.CAN.KMAF.SV.W.0258.000000T0000Z-170925T2330Z/
Martin TX-
607 PM CDT MON SEP 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MARTIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.
LAT...LON 3220 10221 3187 10228 3211 10284 3233 10259
3238 10221
TIME...MOT...LOC 2304Z 274DEG 18KT 3218 10243
$$
TXC003-135-329-252330-
/O.CON.KMAF.SV.W.0258.000000T0000Z-170925T2330Z/
Ector TX-Andrews TX-Midland TX-
607 PM CDT MON SEP 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS AND NORTHWESTERN
MIDLAND COUNTIES...
At 604 PM CDT, a severe thunderstorm was located 11 miles southeast
of Andrews, moving east at 20 mph. Received a report of penny sized
hail and a few telephone poles were blown down eight miles south of
Andrews at 5:50 pm CDT.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Odessa, Andrews, Mission Dorado, Odessa Schelemeyer Field, North
Cowden and Andrews County Airport.
This includes Interstate 20 between mile markers 122 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3220 10221 3187 10228 3211 10284 3233 10259
3238 10221
TIME...MOT...LOC 2304Z 274DEG 18KT 3218 10243
HAIL...1.00IN
WIND...70MPH
$$
80What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:25 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 25, 3:25 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Mon Sep 25 2017
.DISCUSSION...
WV imagery shows the upper trough has moved NE over the past 24
hours, and is now centered over SE MT. This is still scheduled to
move into Canada by 00Z Wed, at which time a secondary trough will
be taking its place over srn NV. This will maintain SW flow aloft
over West Texas and Southeast New Mexico at least until the weekend.
To the far south, T.S. Pilar is just entering the Gulf of CA, and
with a little luck, some of its tropical moisture will get entrained
into the SW flow into the region.
Of more immediate concern is a cold front that has just entered the
NW Texas Panhandle. Models are in general agreement in bringing it
into the nrn zones by 12Z Tuesday, and thru KMAF around 20Z. Cloud
cover should keep the front from stalling diurnally, and convection
to the north may give an assist driving it south. Models suggest
gap winds may be a problem thru KGDP Tuesday night, we've issued a
wind watch for this. Isentropic lift will begin increasing Tuesday,
especially over the NE zones. Ensembles indicate anomalous PWATs of
2 std devs or better running just left of central Texas, up thru the
Panhandle, coincident w/a low-lvl theta-e ridge, all of which should
help maximize rainfall potential efficiency. To top it all of,
models put the RR quadrant of a 250mb jet streak over the region
much of the day Tuesday. For all these reasons, we've issued a
Flash Flood Watch for the eastern half of the CWA beginning tonight,
and continuing thru 12Z Thursday, as soils saturate and the pattern
won't change much thru then. This will alleviate confusion, rather
than issuing new FFAs every 12-24 hrs. Further shifts can expand
westward if the situation warrants.
Thursday or so, the secondary trough begins ejecting up thru the
Rockies, w/upper flow transitioning from SW to zonal over the
weekend. This will result in POPs gradually tapering off,
especially Sun/Mon. Temps will try to rebound by then, but should
stay just below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 75 61 68 / 70 90 90 80
Carlsbad 62 77 59 65 / 40 70 70 70
Dryden 71 79 68 75 / 60 60 80 60
Fort Stockton 67 79 62 70 / 30 60 90 80
Guadalupe Pass 60 71 55 61 / 30 50 60 50
Hobbs 62 72 56 62 / 60 70 70 80
Marfa 58 78 57 69 / 40 50 60 50
Midland Intl Airport 67 75 61 67 / 50 80 80 80
Odessa 67 75 60 67 / 50 70 80 80
Wink 66 78 61 69 / 30 70 80 80
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for Andrews-Big Bend Area-Borden-Crane-Dawson-Ector-
Gaines-Glasscock-Howard-Martin-Midland-Mitchell-Pecos-
Reagan-Scurry-Terrell-Upton-Ward-Winkler.
High Wind Watch from Tuesday evening through Wednesday morning
for Guadalupe Mountains.
&&
29/44Hazardous weather outlook, Sep 25, 2:11 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Mon Sep 25 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 211 PM CDT Mon Sep 25 2017 /111 PM MDT Mon Sep 25 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will continue across the region today and tonight especially along and east of a Hobbs to Alpine line. Locally heavy rainfall and flash flooding will be the main concerns with these storms and a flash flood watch is in effect. A few strong to severe storms will also be possible with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are expected again Tuesday and Wednesday. Locally heavy rainfall that could result in flash flooding will be the main concern. A flash flood watch is in effect through Thursday morning. Strong gap winds are also possible through Guadalupe Pass Tuesday night. A high wind watch is in effect. .SPOTTER INFORMATION STATEMENT... There is a low probability of spotter activation this afternoon or evening mainly over the Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 25, 2:58 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 158 PM MDT MON SEP 25 2017 NMZ034-252045- Southern Lea County NM- 158 PM MDT MON SEP 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 245 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Jal, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lea County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3208 10343 3227 10356 3245 10324 3221 10308 TIME...MOT...LOC 1958Z 241DEG 7KT 3223 10340 29
Special weather statement, Sep 25, 3:34 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT MON SEP 25 2017
NMZ028-TXZ058-252130-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
334 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM
MDT/...
At 333 PM CDT/233 PM MDT/, Doppler radar was tracking a strong
thunderstorm 23 miles south of Whites City, or 24 miles west of Orla,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Eddy...northwestern Reeves and northeastern Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3172 10435 3185 10443 3205 10427 3202 10402
3175 10403
TIME...MOT...LOC 2033Z 232DEG 11KT 3183 10432
67Special weather statement, Sep 25, 4:09 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT MON SEP 25 2017
TXZ058-252145-
Reeves County and Upper Trans Pecos TX-
409 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL REEVES COUNTY UNTIL
445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Verhalen, or 16 miles south of Pecos, moving north at
15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pecos, Toyah Lake and B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 42 and 47.
LAT...LON 3144 10350 3143 10346 3142 10345 3143 10344
3139 10325 3137 10319 3137 10315 3136 10314
3137 10308 3136 10303 3126 10311 3108 10335
3114 10349
TIME...MOT...LOC 2108Z 200DEG 15KT 3118 10343
10Special weather statement, Sep 25, 4:40 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 440 PM CDT MON SEP 25 2017 TXZ050-060-061-252245- Andrews TX-Ector TX-Winkler TX- 440 PM CDT MON SEP 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...WESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 545 PM CDT... At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Frankel City, or 15 miles southeast of Eunice, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Frankel City. LAT...LON 3209 10305 3243 10305 3250 10262 3200 10261 TIME...MOT...LOC 2139Z 273DEG 18KT 3228 10298 80
Special weather statement, Sep 25, 4:46 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM CDT MON SEP 25 2017
TXZ058-059-252245-
Loving TX-Reeves County and Upper Trans Pecos TX-
446 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND CENTRAL
LOVING COUNTIES UNTIL 545 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orla, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Orla, Mentone and Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3184 10393 3191 10350 3172 10349 3165 10357
3165 10361 3164 10359 3163 10358 3160 10362
3170 10395
TIME...MOT...LOC 2145Z 274DEG 18KT 3175 10386
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 6:14 AM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 25, 7:07 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 3 hr |
| Sep 25, 2:58 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| Sep 25, 3:26 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 59 hr |
| Sep 25, 3:26 PM CDT | High Wind Watch | MAF | 23 hr | |
| Sep 25, 3:34 PM CDT | Special Weather Statement | MAF | 56 min | |
| Sep 25, 3:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| Sep 25, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 55 min |
| Sep 25, 4:09 PM CDT | Special Weather Statement | MAF | Ward | 36 min |
| Sep 25, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 56 min |
| Sep 25, 4:40 PM CDT | Special Weather Statement | MAF | Andrews | 65 min |
| Sep 25, 4:46 PM CDT | Special Weather Statement | MAF | Loving | 59 min |
| Sep 25, 4:56 PM CDT | Tornado Warning | MAF | Andrews, Ector | 34 min |
| Sep 25, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 57 min |
| Sep 25, 6:26 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 25, 6:34 PM CDT | Special Weather Statement | MAF | Martin | 26 min |
| Sep 25, 6:59 PM CDT | Special Weather Statement | MAF | Ward | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.